Wild Cantor sets as approximations to codimension two manifolds (Q578661): Difference between revisions

From MaRDI portal
Importer (talk | contribs)
Created a new Item
 
Importer (talk | contribs)
Changed an Item
Property / review text
 
The authors establish a technique for constructing wildly embedded Cantor sets in Euclidean n-space \(E^ n\). For any compact (n-2)-manifold M embedded in \(E^ n\) \((n>2)\) with a closed neighborhood W homeomorphic with the product of M and a 2-cell, it gives a Cantor set C in W such that a loop in the complement of W is contractible in the complement of C if and only if it is contractible in the complement of M. The result generalizes a construction of \textit{L. Antoine} [J. Math. Pures Appl., VIII. Sér. 4, 221-325 (1921)] and is much more useful than a previous generalization due to \textit{W. A. Blankinship} [Ann. Math., II. Ser. 53, 276-297 (1951; Zbl 0042.176)]. The authors first announced their construction in 1974. Since that time, their work has been referred to by several authors. This paper fills an important gap in the mathematical literature.
Property / review text: The authors establish a technique for constructing wildly embedded Cantor sets in Euclidean n-space \(E^ n\). For any compact (n-2)-manifold M embedded in \(E^ n\) \((n>2)\) with a closed neighborhood W homeomorphic with the product of M and a 2-cell, it gives a Cantor set C in W such that a loop in the complement of W is contractible in the complement of C if and only if it is contractible in the complement of M. The result generalizes a construction of \textit{L. Antoine} [J. Math. Pures Appl., VIII. Sér. 4, 221-325 (1921)] and is much more useful than a previous generalization due to \textit{W. A. Blankinship} [Ann. Math., II. Ser. 53, 276-297 (1951; Zbl 0042.176)]. The authors first announced their construction in 1974. Since that time, their work has been referred to by several authors. This paper fills an important gap in the mathematical literature. / rank
 
Normal rank
Property / reviewed by
 
Property / reviewed by: David G. Wright / rank
 
Normal rank
Property / Mathematics Subject Classification ID
 
Property / Mathematics Subject Classification ID: 57N45 / rank
 
Normal rank
Property / Mathematics Subject Classification ID
 
Property / Mathematics Subject Classification ID: 57M30 / rank
 
Normal rank
Property / Mathematics Subject Classification ID
 
Property / Mathematics Subject Classification ID: 57N35 / rank
 
Normal rank
Property / Mathematics Subject Classification ID
 
Property / Mathematics Subject Classification ID: 57N15 / rank
 
Normal rank
Property / Mathematics Subject Classification ID
 
Property / Mathematics Subject Classification ID: 57N40 / rank
 
Normal rank
Property / zbMATH DE Number
 
Property / zbMATH DE Number: 4013551 / rank
 
Normal rank
Property / zbMATH Keywords
 
PL product neighborhood
Property / zbMATH Keywords: PL product neighborhood / rank
 
Normal rank
Property / zbMATH Keywords
 
I-essential map
Property / zbMATH Keywords: I-essential map / rank
 
Normal rank
Property / zbMATH Keywords
 
approximable by Cantor sets
Property / zbMATH Keywords: approximable by Cantor sets / rank
 
Normal rank
Property / zbMATH Keywords
 
geometrically central
Property / zbMATH Keywords: geometrically central / rank
 
Normal rank
Property / zbMATH Keywords
 
wildly embedded Cantor sets in Euclidean n-space
Property / zbMATH Keywords: wildly embedded Cantor sets in Euclidean n-space / rank
 
Normal rank

Revision as of 17:15, 1 July 2023

scientific article
Language Label Description Also known as
English
Wild Cantor sets as approximations to codimension two manifolds
scientific article

    Statements

    Wild Cantor sets as approximations to codimension two manifolds (English)
    0 references
    0 references
    0 references
    1987
    0 references
    The authors establish a technique for constructing wildly embedded Cantor sets in Euclidean n-space \(E^ n\). For any compact (n-2)-manifold M embedded in \(E^ n\) \((n>2)\) with a closed neighborhood W homeomorphic with the product of M and a 2-cell, it gives a Cantor set C in W such that a loop in the complement of W is contractible in the complement of C if and only if it is contractible in the complement of M. The result generalizes a construction of \textit{L. Antoine} [J. Math. Pures Appl., VIII. Sér. 4, 221-325 (1921)] and is much more useful than a previous generalization due to \textit{W. A. Blankinship} [Ann. Math., II. Ser. 53, 276-297 (1951; Zbl 0042.176)]. The authors first announced their construction in 1974. Since that time, their work has been referred to by several authors. This paper fills an important gap in the mathematical literature.
    0 references
    PL product neighborhood
    0 references
    I-essential map
    0 references
    approximable by Cantor sets
    0 references
    geometrically central
    0 references
    wildly embedded Cantor sets in Euclidean n-space
    0 references

    Identifiers

    0 references
    0 references
    0 references
    0 references
    0 references
    0 references